Clinical Psychopharmacology and Neuroscience Papers in Press available online.

 
Pulmonary Embolism During a Retrial of Low-Dose Clozapine
Gregg Alan Robbins-Welty 1,*, Shannon Coats2, Andrew Tuck1, Bryan Lao1, Zachary Lane3,1
Duke University School of Medicine , Central Regional Hospital , 1Duke University Hospital
Abstract
Pulmonary emboli (PE) are increasingly recognized as an adverse effect of clozapine. However, little is known about the characteristics or mechanisms of clozapine-associated PE. We present a case of a 34-year-old with treatment-refractory schizophrenia who developed rhabdomyolysis during his first clozapine trial. During re-trial on a lower dose than his initial trial, the patient developed chest pain that he attributed to “pacemakers.” The pleuritic description and associated tachycardia prompted medical workup and the patient was ultimately diagnosed with a clozapine-associated PE. The patient’s only risk factors for PE were obesity and tobacco use, while his hypercoagulability workup was unrevealing. Clozapine use was continued at a lower dose following these adverse effects given inefficacy of other agents in managing the patient’s psychotic symptoms. The patient experienced significant relief of psychotic symptoms with continued clozapine therapy and a course of electroconvulsive therapy. The patient’s presentation was unusual in that it occurred during a retrial of clozapine, after the initial trial was stopped when he developed rhabdomyolysis. This case demonstrates the importance of maintaining vigilance for PE in patients on clozapine as well as not dismissing somatic complaints in patients experiencing psychosis. Additionally, given his history rhabdomyolysis, an uncommon adverse effect of clozapine, the development of a second uncommon adverse effect (PE) raises the question of whether these events may be associated.
Accepted Manuscript [Submitted on 2021-10-15, Accepted on 2021-11-29]